Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Partly Cloudy Day 24° Partly Cloudy
News >  Features

People’s Pharmacy: Prostate drug leads to sexual problems

Nov. 8, 2022 Updated Tue., Nov. 8, 2022 at 6:13 p.m.

By Joe Graedon, M.S., and Teresa Graedon, Ph.D.

By Joe Graedon, M.S., and Teresa Graedon, Ph.D.

Q. I just read one of your articles on prescription drugs that can cause sexual dysfunction, specifically finasteride. I’ve been taking both finasteride and tamsulosin for over two years and I have experienced all of the problems you describe in the article.

I do not have any major prostate problems. My PSA is steady at 1.0 though my prostate may be slightly enlarged.

In the past, my urologist just suggested I try Viagra to overcome the erection difficulties. I don’t want another drug if the problem can be solved some other way. Can I simply stop taking finasteride?

A. Finasteride is approved to treat male pattern baldness or urinary symptoms due to an enlarged prostate. The official prescribing information lists erectile dysfunction and decreased libido as relatively common side effects of finasteride.

For many men, these sexual difficulties may disappear once the drug is discontinued. In some cases, however, the problems persist after stopping the drug and may include decreased arousal, reduced sensation and trouble achieving orgasm (International Journal of Risk & Safety in Medicine, Feb. 22, 2022).

We would encourage you to talk with your urologist before stopping either drug. You might experience some increased problems with urination after discontinuing finasteride.

Q. I’ve suffered from migraines for 25 years, particularly menstrual migraines. I’ve been taking Nurtec as a preventative for the past nine months. Along with hormonal treatment, Nurtec has changed my life.

I still get occasional regular headaches. However, migraines are not like they used to be. The frequency and the severity are far less.

A. Nurtec ODT (rimegepant) belongs to a class of migraine medicines called “gepants.” They are also described as calcitonin-gene-related peptide blockers. Other gepants include atogepant (Qulipta) and ubrogepant (Ubrelvy). A recent review describes these migraine meds as “efficacious, safe and well tolerated” (Journal of Clinical Medicine, March 2022). Nurtec ODT may cause nausea and stomachache.

The gepants are not the only drugs revolutionizing migraine treatment. Over the last several years, doctors have been able to prescribe monthly injections to prevent migraine headaches. You can learn more about CGRP inhibitors like Aimovig, Ajovy and Emgality in our eGuide to Headaches & Migraines. This online resource may be found under the Health eGuides tab at www.PeoplesPharmacy.com. In it, we also discuss gepants as well as more conventional migraine treatments and some intriguing home remedies.

Q. I have suffered from an irregular heartbeat for 30 years. A cardiologist had me taking magnesium citrate daily, but I eventually quit taking it. I don’t remember why.

When I started having heartburn last fall, I had to start taking omeprazole. My irregular heartbeat came back in spades! It happened more often, and the episodes lasted longer.

I asked my nurse practitioner if I could go back on magnesium. After restarting, my irregular heartbeat is noticeably improved! I have fewer episodes by far, and they don’t last long.

A. According to the Japanese Adverse Event Report Database, proton pump inhibitors like omeprazole can lead to low levels of magnesium (Pharmazie, Sept. 1, 2022). The authors recommend regular measurement of serum magnesium levels for people on PPIs. Magnesium deficiency can trigger irregular heart rhythms.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe now to get breaking news alerts in your email inbox

Get breaking news delivered to your inbox as it happens.